Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 222, NWS Mobile, AL

July 18, 20224 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 18, 2022, 5:56 PM CDT for 4 counties in Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 5:56 PM CDT (22:56 UTC)
Expired
Jul 18, 2022, 6:34 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Clarke County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 78 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS54 KMOB 182256
SVRMOB
ALC003-025-053-099-190000-
/O.NEW.KMOB.SV.W.0222.220718T2256Z-220719T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
556 PM CDT Mon Jul 18 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  North central Baldwin County in southwestern Alabama...
  South central Clarke County in southwestern Alabama...
  Western Escambia County in south central Alabama...

* Until 700 PM CDT.

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Jackson to 8 miles northeast of
  McIntosh, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McCullough, Uriah, I65 And CR 1, I65 And AL 21 and Poarch Creek
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8797 3127 8795 3131 8796 3131 8793
      3134 8792 3133 8791 3132 8791 3140 8789
      3139 8790 3140 8790 3150 8779 3129 8740
      3126 8743 3124 8730 3100 8754 3100 8760
      3095 8759 3092 8762
TIME...MOT...LOC 2256Z 310DEG 17KT 3143 8781 3133 8791 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
182 
WWUS54 KMOB 182334
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
634 PM CDT Mon Jul 18 2022

ALC003-025-053-099-182343-
/O.CAN.KMOB.SV.W.0222.000000T0000Z-220719T0000Z/
Monroe AL-Baldwin AL-Clarke AL-Escambia AL-
634 PM CDT Mon Jul 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...NORTH
CENTRAL BALDWIN...SOUTH CENTRAL CLARKE AND WESTERN ESCAMBIA COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been cancelled.  However gusty
winds up to around 30 mph are still possible with these thunderstorms.

LAT...LON 3127 8797 3127 8795 3131 8796 3131 8793
      3134 8792 3133 8791 3132 8791 3140 8789
      3139 8790 3140 8790 3150 8779 3129 8740
      3126 8743 3124 8730 3100 8754 3100 8760
      3095 8759 3092 8762
TIME...MOT...LOC 2328Z 310DEG 17KT 3133 8767 3123 8777 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:04 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 4:04 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
404 PM CDT Mon Jul 18 2022

.NEAR TERM UPDATE /Now Through Tuesday/...The general pattern of weak upper-
level troughing over the Appalachians and strong upper-level ridging
over the Rockies will continue through the near term period. At the
surface, high pressure remains dominant over the Atlantic, with a
ridge axis extending across the Florida peninsula and into the
Eastern Gulf of Mexico. This will allow for southwesterly winds to
be maintained through the period. PWATs through the afternoon will
generally range from 1.5 to 1.8 inches, and with ample instability
and weak flow aloft, expect a typical summertime pattern with
scattered showers and thunderstorms popping up along the sea breeze
boundary. In addition, a remnant outflow boundary from morning
convection over Mississippi, which was associated with a weak
surface trough/frontal boundary, is moving into our northwestern
counties. PWATs along this boundary increase to around 2.0 to 2.2
inches. This feature will remain draped across the northern portions
of our region through the remainder of the day, serving as a focus
point for additional scattered to locally numerous showers and
storms to develop during the late afternoon/early evening hours
(especially as it interacts with the sea breeze). With DCAPEs around
1000 J/kg, cannot rule out a few stronger storms capable of
producing gusty downdraft winds throughout the day today. Convection
will decrease in both coverage and intensity during the evening
hours, due to the loss of daytime heating.

Tuesday will be fairly similar to today, although PWATs will remain
rather elevated, at around 1.9 to 2.1 inches. Scattered showers and
storms are expected to develop along the sea breeze during the late
morning/early afternoon and push inland throughout the afternoon.
Additional storms may also fire up along the weak surface trough as
it remains draped across the northeastern portions of our region.
Once again, a few stronger storms, capable of producing gusty winds
will be possible.

Highs for both today and Tuesday will be in the upper 80s along the
coast and low to mid 90s inland. At this time, heat indices on
Tuesday look to remain below Heat Advisory criteria, with values
generally around 100-106 degrees. Lows tonight will be in the mid to
upper 70s, with low 80s along the coast. Lastly, a LOW risk of rip
currents will remain in place through the period. /96

&&

.SHORT TERM /Tuesday night Through Thursday night/...Starting to
feel like a broken record talking about weak troughing over the
area but the short term just keeps us locked in that pattern.
Upper troughing centered over the Tennessee valley Tuesday night
will slowly move east throughout the short-term leaving our area
under weak southwesterly to westerly flow through Thursday. This
weakness will keep PWATS in the 2 inch range with weak surface
troughing slowly mixing out over the area. This pattern will
support slightly higher rain chances each afternoon especially
west of I-65 where better forcing is located. Most of the area
will see high end chance pops with some likely POPs showing up
west of I-65 for Wednesday and Thursday. Storms will mainly follow
the standard diurnal pattern with showers developing near the
coast during the morning then more storms re-developing inland in
the afternoon. Storms will continue to pose the standard
summertime threats of potentially gusty winds and heavy rainfall
but no widespread impacts are expected. Temperatures will also be
on the rise once the trough moves east. Highs will climb into the
mid 90s and with the lingering moisture heat indices will likely
approach 100 to 105 degrees. Lows will remain in the mid to upper
70s. One last thing to keep an eye on is with increasing
southwesterly flow in association with the upper trough, rip
current risk may be on the rise for the middle of the week. BB/03

&&

.EXTENDED TERM /Friday Through Monday/...We finally break the
pattern we were in but unfortunately it will mean things will get
toasty again. The upper trough discussed in the short term will
progress eastward and is quickly replaced by upper ridging through
the weekend and into early next week. PWATS will take a few days
to mix out via subsidence processes and as a result POPS will
slowly decrease through the weekend. The best rain chances will be
Friday and Saturday when the remnants of whatever surface trough
moves into the area will linger before completely washing out by
Sunday. Sunday and Monday will be fully driven by high pressure as
subsidence finally wins over. Storms will be much more scattered
to isolated in nature and will likely be more confined to the
seabreeze and any remnant outflow boundaries. The main talking
point will likely be another round of hot weather with highs in
the mid 90s all weekend and heat indices ranging in the 104 to
108 range. We will have to continue to monitor the potential for
a heat advisory this weekend as we will likely get pretty close
to criteria. Nonetheless, it will be back to uncomfortable and
sweaty. BB/03

&&

.MARINE...A moderate southwesterly flow will persist through
midweek. Isolated to scattered showers and thunderstorms can be
expected each day. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 18, 3:11 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT Mon Jul 18 2022

ALZ054-182100-
Wilcox AL-
311 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northwestern Wilcox
County through 400 PM CDT...

At 310 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Magnolia, or 15 miles southeast of Linden,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Wilcox
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3224 8741 3224 8739 3222 8739 3222 8737
      3221 8737 3220 8736 3213 8734 3202 8738
      3196 8744 3201 8762 3213 8762 3213 8752
      3225 8752 3227 8744
TIME...MOT...LOC 2010Z 280DEG 16KT 3213 8763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Jul 18, 4:26 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CDT Mon Jul 18 2022

ALZ052-053-182230-
Clarke AL-Washington AL-
426 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern
Washington and northwestern Clarke Counties through 530 PM CDT...

At 426 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles south of Coffeeville, or 16 miles
northwest of Jackson, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Saint Stephens and Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 8788 3153 8778 3154 8814 3170 8819
      3170 8809 3174 8809 3176 8810 3176 8812
      3175 8814 3176 8814
TIME...MOT...LOC 2126Z 252DEG 11KT 3167 8810

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 5:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
503 PM CDT Mon Jul 18 2022

ALZ052-053-182245-
Clarke AL-Washington AL-
503 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of east central
Washington and central Clarke Counties through 545 PM CDT...

At 503 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Leroy, or near Jackson, moving east at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8770 3141 8762 3143 8765 3140 8771
      3139 8771 3137 8801 3155 8805
TIME...MOT...LOC 2203Z 257DEG 13KT 3148 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 5:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
553 PM CDT Mon Jul 18 2022

ALZ052-053-055-059-262-190000-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
553 PM CDT Mon Jul 18 2022

...A cluster strong thunderstorms will impact portions of southwestern
Monroe, north central Baldwin, east central Washington, southeastern Clarke
and northwestern Escambia Counties through 700 PM CDT...

At 552 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles southeast
of Jackson to 9 miles east of McIntosh. Movement was southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, Uriah and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 8803 3153 8784 3131 8738 3128 8742
      3126 8743 3126 8728 3095 8774
TIME...MOT...LOC 2252Z 313DEG 22KT 3140 8775 3128 8787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:11 PM CDTSpecial Weather StatementMOBWilcox49 min
Jul 18, 4:26 PM CDTSpecial Weather StatementMOBClarke64 min
Jul 18, 5:03 PM CDTSpecial Weather StatementMOBClarke42 min
Jul 18, 5:53 PM CDTSpecial Weather StatementMOBMonroe67 min
Jul 18, 6:11 PM CDTSpecial Weather StatementMOBMonroe64 min
Jul 18, 6:25 PM CDTSpecial Weather StatementMOBButler, Crenshaw65 min
Jul 18, 6:37 PM CDTSpecial Weather StatementMOBMobile53 min
Jul 18, 6:51 PM CDTSpecial Weather StatementMOBEscambia54 min
Jul 18, 6:57 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.